Iowa, 2021

Extreme Cold in Iowa, February 14 to 15, 2021

February 14 to 15, 2021 · NWS ARX · 3 events in 3 counties and zones

Another shot of arctic air settled in over northeast Iowa and produced dangerously cold wind chills of 35 to 40 below zero from the early morning of February 14th into the morning of the 15th. The wind chills occurred with air temperatures in the single digits and teens below zero along with winds of 10 to 15 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Another shot of arctic air settled in over northeast Iowa and produced dangerously cold wind chills of 35 to 40 below zero from the early morning of February 14th into the morning of the 15th. The wind chills occurred with air temperatures in the single digits and teens below zero along with winds of 10 to 15 mph. The coldest recorded wind chills were 40 below zero on the morning of the 14th at mesonet stations near New Hampton (Chickasaw County) and near Elma (Howard County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 13, 10:05 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 13, 10:05 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1005 PM CST Sat Feb 13 2021

.SHORT TERM...(This evening through Sunday)
Issued at 103 PM CST Sat Feb 13 2021

Well-advertised cold air surge remains the focus through the next
24 hours. 850mb temperatures will drop to -20C to -30C tonight
and hold there through Monday morning. With clear skies and
widespread snowpack, temperatures will break or flirt with records
both tonight (record lows) and Sunday (record cold highs). NAEFS
anomalies for the ARX area are 3 standard deviations below normal
from midnight tonight all the way through Monday.

In addition to the cold, the surface wind will gust to 10-15 mph
overnight, dropping wind chills soundly into warning territory. No
changes are needed this afternoon for the going headlines (Wind
Chill Warning areawide tonight, northeast IA and southeast MN
Sunday).

Sun won't be much help either in the short term. Skies will clear
tonight but clouds will encroach again tomorrow morning,
resulting in a another cloudy day Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 103 PM CST Sat Feb 13 2021

Stubborn/unwelcome Arctic airmass will hold over us through Monday.
Looking at the potential for another record breaking night
temperature-wise with forecasted lows of-17 (La Crosse) and
-21 (Rochester). Also, with 1040+ mb high remaining just to our
 west, here will be a pressure gradient which looks to push
 northwest winds of 5 to 15 mph. Wind Chills with this
 temperature/wind combo look to dive once again into the -25 to
 -40 range. As such, will continue to have that Wind Chill Warning
 posted for those more wind-prone areas of northeast IA/southeast
 MN. Will also be assessing the need to expand Wind Chill
 headlines across the rest of the area Sunday night into Monday
 morning. Plan on highs Monday in the single digits below and
 above zero.

After the bitter cold weekend into Monday, a gradual(much needed)
moderation in temperatures is in view through the remainder of the
period as this Arctic air modifies/recedes back up into Canada.

Otherwise, precipitation-wise, models have been consistent in
keeping us dry with a couple systems moving out of the Southern
Plains into the Great Lakes/northeast CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1005 PM CST Sat Feb 13 2021

Cigs: high sct-bkn vfr through the period. No wx/vsby impacts
expected.

Winds: west/northwest with mostly around 10 kts.

&&

.CLIMATE...
Issued at 103 PM CST Sat Feb 13 2021

Some record temperatures will be in jeopardy the next few days:

Tonight's record lows:
La Crosse: -17 in 1951
Rochester: -24 in 2020

Sunday's record cold highs:
La Crosse: 1 in 1923
Rochester: 1 in 1943

Sunday Night's record lows:
La Crosse: -16 in 1905
Rochester: -19 in 1939

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning from 6 PM this evening to noon CST Sunday for
     WIZ017-029-032>034-041>044-053>055-061.

MN...Wind Chill Warning from 6 PM this evening to noon CST Monday for
     MNZ086-087-094-095.

     Wind Chill Warning from 6 PM this evening to noon CST Sunday for
     MNZ079-088-096.

IA...Wind Chill Warning from 6 PM this evening to noon CST Monday for
     IAZ008>010-018-019-029.

     Wind Chill Warning from 6 PM this evening to noon CST Sunday for
     IAZ011-030.

&&

SHORT TERM...DMD
LONG TERM...DAS
AVIATION...Rieck
CLIMATE...DMD
Hazardous weather outlook, Feb 13, 5:28 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
528 PM CST Sat Feb 13 2021

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
141030-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
528 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Tonight

Wind Chill Warning tonight for dangerous wind chills of 35 to 40
below zero.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind Chill Warning Sunday morning for wind chills of 35 to 40
below zero. Further warnings or advisories are likely Sunday
night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-141030-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
528 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Tonight

Wind Chill Warning tonight for dangerous wind chills of 35 to 45
below zero.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind Chill Warning continues through Monday morning for dangerous
wind chills of 35 to 45 below zero.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Howard

When
February 14, 12:50 AM CST to February 15, 8:45 AM CST
Where
Howard forecast zone
Reported by
Mesonet
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Dangerously cold wind chills of 35 to 40 below zero occurred from the early morning of February 14th into the morning of the 15th. These wind chills occurred with temperatures in the single digits and teens below zero and winds of 10 to 15 mph. The coldest recorded wind chill was 40 below zero at a mesonet station near Elma.

Extreme Cold/Wind Chill, Chickasaw

When
February 14, 1:25 AM CST to February 15, 8:55 AM CST
Where
Chickasaw forecast zone
Reported by
Mesonet
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Dangerously cold wind chills of 35 to 40 below zero occurred from the early morning of February 14th into the morning of the 15th. These wind chills occurred with temperatures in the single digits and teens below zero and winds of 10 to 15 mph. The coldest recorded wind chill was 40 below zero at a mesonet station near New Hampton.

Extreme Cold/Wind Chill, Floyd

When
February 14, 2:35 AM CST to February 15, 9:15 AM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Dangerously cold wind chills of 35 to 40 below zero occurred from the early morning of February 14th into the morning of the 15th. These wind chills occurred with temperatures in the single digits and teens below zero and winds of 10 to 15 mph. The coldest recorded wind chill was 40 below zero by the observing equipment at the Charles City airport.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943580, 943574, 943578.